Alert archive / Tennessee / Flash Flood Warnings in 2011
Flash Flood Warning 22, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Sep 5, 2011, 11:54 AM EDT for 6 counties in Tennessee. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2011, 11:54 AM EDT (15:54 UTC)
- Expired
- Sep 5, 2011, 5:45 PM EDT
- In force
- 6 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Anderson County, TN, Blount County, TN, Knox County, TN, Loudon County, TN, Monroe County, TN, Roane County, TN
The radar
The Knoxville radar (KMRX), 91 km from the middle of the area, began a volume at 15:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 2:12 PM EDT | FLASH FLOOD | Knoxville, TN | FLOODING IS OCCURRING ON NUMEROUS ROADS AROUND KNOXVILLE INCLUDING SHERRILL BLVD...WALKER BLVD AND MINERAL SPRINGS RD...HEISKEL AVE...AND PROCTOR ST. WATER RESCUES HAVE BEEN MADE FROM STRANDED CARS ON CROSS PARK DR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 138 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 3.9 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 457 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
272
WGUS54 KMRX 051554
FFWMRX
TNC001-009-093-105-123-145-052145-
/O.NEW.KMRX.FF.W.0022.110905T1554Z-110905T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1154 AM EDT MON SEP 5 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ANDERSON COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITIES OF...OAK RIDGE...CLINTON...
BLOUNT COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF ALCOA...
KNOX COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF KNOXVILLE...
LOUDON COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITIES OF...LOUDON...LENOIR CITY...
MONROE COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF SWEETWATER...
ROANE COUNTY IN EAST TENNESSEE...
* UNTIL 545 PM EDT
* AT 1145 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM HEAVY RAIN ACROSS THE CENTRAL TENNESSEE
VALLEY. ESTIMATED RAINFALL AMOUNTS OF 1 TO 3 INCHES HAVE ALREADY
OCCURRED IN THIS AREA...WITH ADDITIONAL RAINFALL AMOUNTS OF 3 TO 6
INCHES CAN BE EXPECTED THROUGH THE AFTERNOON.
* ROADS IN THE KNOXVILLE AREA WILL BECOME IMPASSABLE DUE TO
FLOODING. DO NOT DRIVE WHERE WATER COVERS THE ROAD. CONTINUED
HEAVY RAINFALL WILL CREATE A DANGEROUS FLOODING SITUATION THROUGH
THE AFTERNOON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3562 8454 3563 8453 3564 8455 3563 8456
3563 8458 3566 8462 3570 8462 3626 8404
3598 8365 3594 8369 3592 8376 3588 8379
3548 8445
$$
DGS1 follow-up statement
580
WGUS74 KMRX 051826
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
226 PM EDT MON SEP 5 2011
TNC001-009-093-105-123-145-052145-
/O.CON.KMRX.FF.W.0022.000000T0000Z-110905T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROANE TN-LOUDON TN-ANDERSON TN-KNOX TN-MONROE TN-BLOUNT TN-
226 PM EDT MON SEP 5 2011
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR
BLOUNT...MONROE...KNOX...ANDERSON...LOUDON AND ROANE COUNTIES...
AT 215 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A FLASH
FLOODING THROUGHOUT THE KNOXVILLE AREA. NUMEROUS ROADS HAVE BEEN
CLOSED IN KNOXVILLE DUE TO FLOODING.
RADAR ESTIMATES THAT 1 TO 3 INCHES OF RAIN HAS FALLEN ACROSS THE
AREA SO FAR TODAY. AN ADDITIONAL 1 TO 3 INCHES CAN BE EXPECTED
THROUGH THE AFTERNOON. THIS AMOUNT OF RAIN WILL CREATE A DANGEROUS
FLOODING SITUATION THROUGH THE AFTERNOON AND INTO THE EVENING.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
FARRAGUT...OAK RIDGE...ALCOA...AND CLINTON.
CREEKS THAT ARE LIKELY TO FLOOD INCLUDE BUT ARE NOT LIMITED TO
BEAVER CREEK...HOTCHKISS CREEK...BUFFALO CREEK...BULL RUN
CREEK...AND MEADOW CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3562 8454 3563 8453 3564 8455 3563 8456
3563 8458 3566 8462 3570 8462 3626 8404
3598 8365 3594 8369 3592 8376 3588 8379
3548 8445
$$
DGSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 10:00 AM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, Sep 5, 10:00 AM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1000 AM EDT MON SEP 5 2011
.DISCUSSION...SIGNIFICANT PROLONGED RAIN EVENT CURRENTLY TAKING
PLACE AS TROPICAL MOISTURE FROM TD LEE INTERACTS WITH A NEARLY
STATIONARY SURFACE BOUNDARY OVER THE SOUTHERN APPALACHIANS. CURRENT
FORECAST APPEARS APPROPRIATE FOR EXPECTED SCENARIO. TEMPS NOT
ANTICIPATED TO VARY MUCH FROM CURRENT READINGS BASED ON EXPECTED
PERSISTENT CLOUD COVER AND RAINFALL THROUGH THE PERIOD. WILL
CONTINUE FLOOD WATCH AS SCENARIO UNFOLDS. NO CHANGES WARRANTED AT
THIS TIME.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 75 65 73 60 74 / 100 100 70 40 40
KNOXVILLE MCGHEE TYSON AIRPORT, TN 75 63 70 60 72 / 100 100 70 50 40
OAK RIDGE, TN 73 62 70 60 72 / 100 100 70 40 40
TRI CITIES AIRPORT, TN 73 62 68 57 69 / 100 100 80 50 50
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR THE FOLLOWING
ZONES: ANDERSON...BLEDSOE...BLOUNT SMOKY MOUNTAINS...
BRADLEY...CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...
EAST POLK...GRAINGER...HAMBLEN...HAMILTON...HANCOCK...
HAWKINS...JEFFERSON...JOHNSON...KNOX...LOUDON...MARION...
MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...
NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...
SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST
GREENE...SOUTHEAST MONROE...SULLIVAN...UNICOI...UNION...
WASHINGTON TN...WEST POLK.
VA...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR THE FOLLOWING
ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&
LCMHazardous weather outlook, Sep 5, 3:39 AM EDT, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 339 AM EDT MON SEP 5 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-060745- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 339 AM EDT MON SEP 5 2011 /239 AM CDT MON SEP 5 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT ...FLASH FLOOD WATCH IS IN EFFECT FOR EAST TENNESSEE...SOUTHWEST NORTH CAROLINA...AND SOUTHWEST VIRGINIA FROM MONDAY MORNING UNTIL TUESDAY EVENING... REMNANTS OF A TROPICAL STORM LEE CURRENTLY OVER MISSISSIPPI WILL MOVE NORTHEAST TOWARD THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS THROUGH TUESDAY AND COLLIDE WITH A FRONTAL BOUNDARY OVER THE AREA. RAIN AND SCATTERED THUNDERSTORMS ARE EXPECTED WITH HEAVY RAINFALL POSSIBLE. TOTAL RAINFALL AMOUNTS BETWEEN 5 AND 7 INCHES ARE EXPECTED BY TUESDAY MORNING ACROSS SOUTHEAST TENNESSEE...SOUTHWEST NORTH CAROLINA...FAR EASTERN TENNESSEE MOUNTAINS. RAINFALL BETWEEN 2 AND 4 INCHES ARE EXPECTED ACROSS THE NORTHERN CUMBERLAND PLATEAU...NORTHERN TENNESSEE VALLEY...AND SOUTHWEST VIRGINIA. LOCALLY HEAVIER AMOUNTS WILL BE POSSIBLE. THE HEAVY RAINFALL MAY PRODUCE EXTENSIVE FLASH FLOODING OF AREA STREAMS...LOW LYING AREAS...STREET FLOODING...AND MUD SLIDES. THERE IS ALSO POTENTIAL FOR THE DEVELOPMENT OF SIGNIFICANT RIVER FLOODING. RIVER STAGES AT FORECAST POINTS ACROSS THE AREA WILL RISE AND MAY EXCEED THEIR FLOOD STAGES... WITH A FEW POINTS POSSIBLY EXCEEDING MODERATE OR MAJOR FLOOD STAGE...DURING THE MONDAY AND TUESDAY TIME FRAME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ...FLASH FLOOD WATCH IS IN EFFECT FOR EAST TENNESSEE...SOUTHWEST NORTH CAROLINA...AND SOUTHWEST VIRGINIA FROM MONDAY MORNING UNTIL TUESDAY EVENING... TOTAL RAINFALL AMOUNTS BETWEEN 6 AND 8 INCHES ARE EXPECTED BY TUESDAY EVENING ACROSS SOUTHEAST TENNESSEE...SOUTHWEST NORTH CAROLINA...FAR EASTERN TENNESSEE MOUNTAINS. RAINFALL BETWEEN 3 AND 5 INCHES ARE EXPECTED ACROSS THE NORTHERN CUMBERLAND PLATEAU...NORTHERN TENNESSEE VALLEY...AND SOUTHWEST VIRGINIA. LOCALLY HEAVIER AMOUNTS WILL BE POSSIBLE. THE HEAVY RAINFALL MAY PRODUCE EXTENSIVE FLASH FLOODING OF AREA STREAMS...LOW LYING AREAS...STREET FLOODING...AND MUD SLIDES. THERE IS ALSO POTENTIAL FOR THE DEVELOPMENT OF SIGNIFICANT RIVER FLOODING. RIVER STAGES AT FORECAST POINTS ACROSS THE AREA WILL RISE AND MAY EXCEED THEIR FLOOD STAGES... WITH A FEW POINTS POSSIBLY EXCEEDING MODERATE OR MAJOR FLOOD STAGE...DURING THE MONDAY AND TUESDAY TIME FRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TUESDAY DUE TO THE POTENTIAL OF FLASH FLOODING/FLOODING.
In the hours before
Local storm report, Sep 5, 11:53 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1153 AM EDT MON SEP 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 AM FLASH FLOOD CHATTANOOGA 35.07N 85.26W
09/05/2011 HAMILTON TN LAW ENFORCEMENT
DIPATCH REPORTED NUMEROUS ROADS CLOSED DUE TO HIGH WATER
AND STUCK VEHICLES IN THE CHATTANOOGA AREA. THESE ROADS
INCLUDE GUNBARREL ROAD, SHALLOWFORD DRIVE, CHICKAMAUGA
ROAD, VALLEY BROOK ROAD, NORTH MOORE ROAD, AND ARROW
ROAD. WAIST-DEEP WATER WAS REPORTED ON PEEPLES STREET.
&&
KGUILLETThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 8:34 AM EDT | Areal Flood Advisory | MRX | Bledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 2 more | 6 hr |
| Sep 5, 11:01 AM EDT | Areal Flood Advisory | MRX | Anderson, Blount, Grainger, Jefferson, Knox, Loudon and 6 more | 6 hr |
| Sep 5, 11:45 AM EDT | Flash Flood Warning | MRX | Bradley, Hamilton, McMinn, Meigs | 6 hr |
| Sep 5, 12:32 PM EDT | River Flood Warning | MRX | Sevier | 37 hr |
| Sep 5, 12:32 PM EDT | River Flood Warning | MRX | Cocke | 19 hr |
| Sep 5, 12:32 PM EDT | River Flood Warning | MRX | Hamilton | 63 hr |
| Sep 5, 12:32 PM EDT | River Flood Warning | MRX | Cocke, Jefferson | 19 hr |
| Sep 5, 12:32 PM EDT | River Flood Warning | MRX | Cocke, Greene, Hamblen, Unicoi, Washington | 31 hr |
| Sep 5, 12:32 PM EDT | River Flood Warning | MRX | Bledsoe, Marion, Sequatchie | 23 hr |
| Sep 5, 12:45 PM EDT | Flash Flood Warning | MRX | Claiborne, Grainger, Hancock, Knox, Union | 5 hr |
| Sep 5, 5:20 PM EDT | Areal Flood Warning | MRX | Bledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 4 more | 12 hr |
| Sep 5, 5:37 PM EDT | Areal Flood Warning | MRX | Anderson, Blount, Campbell, Claiborne, Grainger, Jefferson and 7 more | 12 hr |
Nearby
Flash Flood Warnings in Tennessee, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.